Alabama, 2004

Tornado in Alabama, May 31, 2004

May 31, 2004 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 7:30 PM CST, 7 hours 52 minutes earlier.

Area forecast discussion, May 30, 7:30 PM CST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT SUN MAY 30 2004

.UPDATE...CURRENT FORECAST LOOKS FINE FOR NOW.  WILL DO AN UPDATE
AROUND 11 PM...AFTER TALKING WITH THE STORM PREDICTION CENTER.
WILL NEED TO REMOVE MIDNIGHT REFERENCE IN THE ZONES.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 7:02 PM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT SUN MAY 30 2004

ALZ011>015-017>050-311500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
802 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

...MODERATE RISK OF SEVERE STORMS FOR MARION...LAMAR...WINSTON...
FAYETTE AND WALKER COUNTIES...
...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF
INTERSTATE 20...

AN APPROACHING STORM SYSTEM WILL HELP SET-UP THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE AREA OVERNIGHT INTO MEMORIAL DAY.

A VERY STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND ASSOCIATED
SURFACE COLD FRONT...WILL HELP SET OFF NUMEROUS SEVERE THUNDERSTORMS
OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM A SQUALL LINE...OR
SEVERAL LINE SEGMENTS...AND PUSH TOWARDS THE SOUTHEAST OVERNIGHT
WITH THE COLD FRONT.  THIS WILL BRING A THREAT OF DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF NORTH ALABAMA
TONIGHT.

AT THIS TIME...IT APPEARS THE MAIN THREAT OF SEVERE WEATHER TONIGHT
WILL COME AFTER MIDNIGHT IN THE WEST...AND SPREAD EAST DURING THE
EARLY MORNING HOURS.  ALTHOUGH THE MAIN THREAT IS DAMAGING WIND
GUSTS...ISOLATED TORNADOES CANNOT BE RULED OUT DUE TO THE UNUSUALLY
STRONG WIND SHEAR THAT WILL BE PRESENT.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THE COLD FRONT WILL CONTINUE TO PUSH FURTHER SOUTH ON MONDAY...
CONTINUING THE THREAT OF SEVERE THUNDERSTORMS.

FOR MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE COUNTY WARNING AREA. THERE WILL BE A LINGERING THREAT OF
SEVERE STORMS EARLY IN THE MORNING OVER NORTHERN AREAS...AND AGAIN
THE POSSIBILITY OF SEVERE STORM REDEVELOPMENT IN THE HEAT OF THE
AFTERNOON FOR AREAS SOUTH OF INTERSTATE 20.  ONCE AGAIN...THE PRIMARY
THREAT IS DAMAGING THUNDERSTORM WINDS.

AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL
CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT MONDAY INTO TUESDAY MORNING.

CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE
ACTIVATION OVERNIGHT AND MONDAY.

In the hours before

Special weather statement, May 30, 10:00 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT SUN MAY 30 2004

ALZ011-012-310500-
LAMAR-MARION-
1100 PM CDT SUN MAY 30 2004

...TORNADO WATCH IN EFFECT UNTIL 4 AM...

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL MIDNIGHT CDT...

A LINE OF THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS WILL
CONTINUE TO APPROACH LAMAR AND MARION COUNTIES THROUGH MIDNIGHT.
NUMEROUS WARNINGS HAVE BEEN ISSUED ACROSS SECTIONS OF MISSISSIPPI
AND IF THE LINE MAINTAINS ITS INTENSITY...WARNINGS WILL BE REQUIRED
AFTER MIDNIGHT.  DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE IN THE WATCH AREA.

HAVE A SEVERE WEATHER ACTION PLAN READY IN CASE A WARNING IS
REQUIRED.

LAT...LON 3377 8823 3374 8802 3426 8783 3429 8813
Local storm report, May 31, 12:06 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     WIND DAMAGE      1 W HACKLEBURG          34.28N 87.85W
05/30/2004                   MARION             AL   EMA
            TREES DOWN ON HIGHWAY 43.

1235 AM     HAIL             1 W HACKLEBURG          34.28N 87.84W
05/30/2004  0.75 IN          MARION             AL   SPOTTER
            PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.

1255 AM     WIND DAMAGE      1 SE HALEYVILLE         34.23N 87.60W
05/30/2004                   WINSTON            AL   PUBLIC
            TREES DOWN ON HIGHWAY 129 SO OF HALLEYVILLE.
Local storm report, May 31, 12:06 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     WIND DAMAGE      1 W HACKLEBURG          34.28N 87.85W
05/30/2004                   MARION             AL   EMA
            TREES DOWN ON HIGHWAY 43.

1235 AM     HAIL             1 W HACKLEBURG          34.28N 87.84W
05/30/2004  0.75 IN          MARION             AL   SPOTTER
            PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.

CORRECTED COUNTY
1255 AM     WIND DAMAGE      1 SE HALEYVILLE         34.23N 87.60W
05/30/2004                   MARION             AL
PUBLIC                    TREES DOWN ON HIGHWAY 129 SO OF
HALLEYVILLE.
Local storm report, May 31, 1:45 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
245 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     WIND DAMAGE      4 N BRILLIANT           34.23N 87.60W
05/30/2004                   MARION             AL   PUBLIC
            TREES DOWN ON HIGHWAY 129 S OF HALLEYVILLE.

0100 AM     WIND DAMAGE      HALEYVILLE              34.24N 87.62W
05/31/2004                   WINSTON            AL   CITY POLICE
            TREE DOWNS IN AND AROUND HALLEYVILLE:  HIGHWAY 129,
            IN HALLEYVILLE ON KENNY DR. AND ON NEWBERRY RD.
Special weather statement, May 31, 1:55 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 AM CDT MON MAY 31 2004

ALZ011-014-310815-
MARION-WINSTON-

...COUNTIES CLEARED FROM TORNADO WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #345...
  MARION          WINSTON

ALZ012-013-015-017>021-024-026-310815-
BLOUNT-CALHOUN-CHEROKEE-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-ST.
CLAIR-WALKER-

...COUNTIES REMAIN IN TORNADO WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #345...
  BLOUNT          CALHOUN         CHEROKEE        CLEBURNE
  ETOWAH          FAYETTE         JEFFERSON       LAMAR
  ST. CLAIR       WALKER

The radar

The Birmingham radar (KBMX), 35 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
May 31, 3:22 AM CST to 3:23 AM CST
Where
Jefferson County, 1 mi SW of Hueytown
Rating
F0
Path length
1.7 mi
Path width
150 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
33.433, -86.983

An F0 tornado touched down just east of Virginia Drive and traveled east southeast across the southern part of Hueytown. The tornado crossed Hueytown Road and ended just west of Brookline Drive. At least 20 homes were damaged by falling trees and 6 homes suffered major damage. The tornado path was 1.7 miles long and 150 yards wide at its widest point. Thousands of electric customers were left without power for several hours after the storm.Begin: 33 26 35/87 00 35 End: 33 25 72/86 58 75

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401794.